Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 5, 2021, 10:47 PM MDT for Teton County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 10:47 PM MDT (04:47 UTC)
- Expired
- Aug 5, 2021, 11:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Riverton, WY
- Hail
- 0.75 in
- Wind
- 50
County Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 143 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 4.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2686 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460
WWUS85 KRIW 060447
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
1047 PM MDT Thu Aug 5 2021
WYZ002-012-060515-
Teton and Gros Ventre Mountains-Absaroka Mountains-
1047 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of northwestern Fremont
and east central Teton Counties through 1115 PM MDT...
At 1047 PM MDT, Doppler radar was tracking a strong thunderstorm over
Togwotee Pass, or 22 miles east of Moran Junction, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pinnacle Buttes around 1055 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4392 10978 4374 10971 4372 10997 4373 10997
4373 10999 4371 11000 4370 11015 4381 11019
TIME...MOT...LOC 0447Z 257DEG 30KT 4376 11006
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 5:30 PM MDT, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 5, 5:30 PM MDT, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Riverton WY 530 PM MDT Thu Aug 5 2021 .SHORT TERM...(Today through Friday night) Issued at 230 PM MDT Thu Aug 5 2021 Ridging continues to build into the area today, with high temperatures peaking about 5 degrees warmer than yesterday. Scattered showers and thunderstorms are ongoing, however, as several weak impulses have provided support for convection. With only modest instability and lift generally not expecting severe storms, but with a dry boundary layer certainly could see some gusty outflows over 50 mph through the afternoon. Scattered showers and thunderstorms will persist overnight as the ridge begins to break down ahead of a strong shortwave. This wave and an associated cold front will move across the forecast area on Friday. Instability should increase as the morning clouds clear a bit, with scattered convection again expected by early afternoon. The best chance for strong to severe storms will be east of the Continental Divide where more favorable instability and shear will be realized. Precipitation will decrease through the evening, but could still see some showers across northern portions into early Saturday morning. Fire weather will be the other concern Friday as winds increase ahead of the wave, especially across southern areas and through the Wind Corridor. While relative humidity may not get much lower than 15 percent, have upgraded the Fire Weather Watch areas to a Red Flag Warning as the winds are certainly there. .LONG TERM...(Saturday through Wednesday) Issued at 146 PM MDT Thu Aug 5 2021 On Saturday, expect the departing trough to be to the east of the state by early afternoon. During the day Saturday, a few showers and storms may impact the northeastern corner of the area near the Bighorns and just to the east, but rainfall amounts do not look to be significant. Dry conditions are expected for the rest of the area. For Sunday, the EC and GFS differ on the location of a strong low pressure area system over the Pacific Northwest. The GFS is faster in moving this feature to the east. Wyoming looks to be on the southern edge of the impacts from this system. There is some jet support at the base of the associated trough as well. The GFS brings some precipitation to northern portions of the state for Sunday and Sunday night, but the EC keeps it dry. By 12Z Monday, the EC has the low located near the Canadian border north of Glacier National Park, whereas the GFS has the center over eastern SK. If the GFS ends up being closer to reality then a small potential of precipitation is possible again for northern areas early in the day. Monday may also be quite windy. There is about about a 100 meter difference across the state at 500mb. The models continue to show a difference in the placement and strength of the low towards the end of the period. The EC still has the low only moving to the ND/MT border at 00Z Thursday, whereas the GFS has this feature well into Ontario not far from Hudson Bay. The EC would tend to keep it rather windy into Wednesday. Some precipitation shows up on the EC for Wednesday, but the GFS keeps it dry. Overall for the period, mainly dry weather is anticipated with many places not seeing any precipitation at all. As for temperatures, no real hot days are expected. The warmest day looks to be Sunday with many readings in the 90s over the basins and over eastern Johnson and Natrona Counties. The rest of the week looks to be a few degrees cooler than Sunday with high temperatures not changing significantly. && .AVIATION...(For the 00Z TAFS through 00Z Saturday) Issued at 520 PM MDT Thu Aug 5 2021 Expect mainly VFR conditions throughout the TAF period. There may be some brief MVFR/IFR conditions during any heavier thunderstorm through 06Z. VCSH conditions should continue into the overnight hours. Expect winds to pick up between 17Z-20Z Friday with gusts from 30 to 35 knots for many locations. VCTS/VCSH should also pick back up around 18Z-20Z. && .FIRE WEATHER... Issued AT 230 PM MDT Thu Aug 5 2021 Scattered showers and thunderstorms have overcome the ridging and will continue through the evening. With the inverted-V sounding profile these should produce gusty outflow winds at times. This activity will continue through Friday as a strong shortwave approaches the area with an associated cold front expected to move across the area during the afternoon and evening. Winds are expected to increase ahead of this wave, especially across southern zones and the Wind Corridor where sustained west winds near 30 mph are possible. A Red Flag Warning is now in effect for these areas. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning in effect Friday from noon through 8 PM for WYZ277-279-280-289. && SHORT TERM...Myers LONG TERM...Clayton AVIATION...Clayton/AR FIRE WEATHER...Myers
Hazardous weather outlook, Aug 5, 2:49 PM MDT, 7 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 249 PM MDT Thu Aug 5 2021 WYZ001>020-022>030-061300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 249 PM MDT Thu Aug 5 2021 ...Red Flag Warning for portions of southwest and central Wyoming Friday afternoon and early evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms are expected to continue through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday...Scattered afternoon and evening thunderstorms. West to southwest winds with gusts up to 30 mph late in the morning, increasing to 45 mph in the afternoon across the southern half of the state. Low humidities combined with gusty winds will lead to elevated to critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions.
In the hours before
Special weather statement, Aug 5, 9:28 PM MDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Riverton WY 928 PM MDT Thu Aug 5 2021 WYZ001-002-012>014-023>027-060900- Yellowstone National Park-Absaroka Mountains- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Including the cities of Lake, Mammoth, Old Faithful, Jackson, Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer, and Cokeville 928 PM MDT Thu Aug 5 2021 ...Thunderstorms with gusty outflow winds across the region... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Scattered showers and thunderstorms across the region could produce strong, erratic outflow winds with gusts up to 40 mph. * WHERE...Western and southwestern Wyoming. * WHEN...Through around 3 AM.
Special weather statement, Aug 5, 10:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
1047 PM MDT Thu Aug 5 2021
WYZ002-012-060515-
Teton and Gros Ventre Mountains-Absaroka Mountains-
1047 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of northwestern Fremont
and east central Teton Counties through 1115 PM MDT...
At 1047 PM MDT, Doppler radar was tracking a strong thunderstorm over
Togwotee Pass, or 22 miles east of Moran Junction, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pinnacle Buttes around 1055 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4392 10978 4374 10971 4372 10997 4373 10997
4373 10999 4371 11000 4370 11015 4381 11019
TIME...MOT...LOC 0447Z 257DEG 30KT 4376 11006
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
VandenBoogartThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:25 PM MDT | Special Weather Statement | RIW | 20 min | |
| Aug 6, 8:10 AM MDT | Special Weather Statement | RIW | 35 min | |
| Aug 6, 9:29 AM MDT | Special Weather Statement | RIW | 31 min | |
| Aug 6, 10:01 AM MDT | Special Weather Statement | RIW | 29 min | |
| Aug 6, 10:33 AM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Aug 6, 10:59 AM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Aug 6, 1:12 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Aug 6, 1:36 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Aug 6, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Aug 6, 2:12 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
| Aug 6, 2:21 PM MDT | Special Weather Statement | RIW | Natrona | 39 min |
| Aug 6, 2:31 PM MDT | Special Weather Statement | RIW | Sublette | 29 min |
| Aug 6, 2:39 PM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| Aug 6, 2:43 PM MDT | Special Weather Statement | RIW | 32 min | |
| Aug 6, 3:08 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 3:17 PM MDT | Special Weather Statement | RIW | 28 min | |
| Aug 6, 3:21 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| Aug 6, 3:40 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 35 min |
| Aug 6, 3:47 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 28 min |
| Aug 6, 3:57 PM MDT | Special Weather Statement | RIW | Sublette | 33 min |
| Aug 6, 4:14 PM MDT | Special Weather Statement | RIW | Sublette | 31 min |
| Aug 6, 4:16 PM MDT | Special Weather Statement | RIW | Fremont | 29 min |
| Aug 6, 4:21 PM MDT | Special Weather Statement | RIW | 24 min | |
| Aug 6, 4:41 PM MDT | Special Weather Statement | RIW | Natrona | 34 min |
| Aug 6, 4:44 PM MDT | Special Weather Statement | RIW | 31 min | |
| Aug 6, 4:45 PM MDT | Special Weather Statement | RIW | Teton | 30 min |
| Aug 6, 4:53 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 5:23 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 5:54 PM MDT | Special Weather Statement | RIW | Johnson | 36 min |
| Aug 6, 5:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.